Tendon Problems And Ra?
Originally asked by Community Member tessie
Tendon Problems And Ra?
I have always read that RA can affect the tendons. I was hoping to hear any personal experiences with RA and tendon problems that any of you might have had.
I was diagnosed with RA last June '08. Recently my rheumy told me I had tendonitis on the thumb sides of both wrists. She asked if I did anything repetitive with both wrists, and other than the usual posts or emails (greatly reduced due to RA!), I could think of nothing. She said that RA can cause tendon issues, and told me to wear wrist splints. She said if it didn’t get better, we could possibly do cortisone injections.
Within a week, I was back to see her, begging for shots or something to help. I explained that my feet tendons (on top) were also very tender, as were my knees. She asked if I had taken any antibiotics recently; in fact, at the beginning of January I had a nasty respiratory infection that I saw a clinic doc about. I took a Z-Pack and a Medrol dosepack, but a few days later I felt worse, so I went to the clinic on a Saturday and the doc gave me Levaquin.
My rheumy had known I got sick, because we halted my Humira during that time. When I told her I took the Levaquin, she said that from now on, I was never to take Levaquin, Cipro, or any antibiotics in the quinolone family. She said that Levaquin now had a ‘black box warning’ about the possiblity of tendon problems. She gave me some more pain meds, a script for a better set of thumb (spica) splints, and said she thought it was too risky to do the cortisone shots as she was concerned about rupture. She said she wanted to do a little more research then would get back to me. This was last Friday.
Over the weekend, my symptoms got more painful and involved tendons in my neck, shoulders, upper and lower arms, wrists and hands, hips, knees, feet, and heel. Absolute misery.
I have found out that Levaquin is the devil, and I don’t want ANYONE to take it! I have found the lawsuits against the pharm co and the FDA trying to get it off the market. Finally, in November of '08, a ‘black box warning’ AND a ‘Dear Doctor letter’ were published. The dear doc letter even talks about RA being one of the conditions more likely to lead to tendon problems and/or rupture. So yeah, I’m a little pissed. Call me crazy.
But, I also wonder if its the RA, or a similar process, that is attacking my tendons. If FEELS like a flare, but not in my joints—in my tendons instead. I am befuddled, and trying to sort this out, while at the same time trying to deal with this pain and lack of mobility. I am back to almost total dependence on my incredibly helpful husband.
Great way to “meet” me on here, huh?!? I swear I’m not a whiny baby, and I have a good head on my shoulders. I just feel like some huge puzzle pieces are missing. Hoping someone can help.
Wow, that sounds really intense. I’m so sorry you’re going through such a rough time.
Yes, RA can cause inflammation in tendons and ligaments, as well. I have to admit, though, that when I was reading your description, I thought fibromyalgia. Obviously, it sounds like it’s the medication that caused your problems, however you may want to check out the fibromyalgia area of our chronic pain site to see if any of that rings a bell. Although it tends to sneak up on you more, even if fibromyalgia isn’t it, maybe some of the coping techniques and treatments for that can help you, too.
I hope your rheumatologist finds a way of making this go away.
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition.
Answered by: Lene Andersen